A popular antibiotic could cause a potentially deadly irregular heart rhythm for some patients, the US Food and Drug Administration said Tuesday.
The drug, sold under the brand names Zithromax and Zmax as Z-Pak capsules, is called azithromycin, and is prescribed for infections of the ears, lungs, sinuses, skin, throat, and reproductive organs, according to the FDA, ABC News reported.
But in a new warning from the FDA, the antibiotic can interfere with the heart’s electrical activity.
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said in a statement, CBS News reported.
At risk are elderly people and those with irregular heart rates, arrhythmias, and low blood levels of potassium or magnesium, according to the FDA.
The labels on Zithromax, made by Pfizer, have been updated to strengthen the warnings and precautions section.
Pfizer said patient safety was paramount.
"Zithromax (azithromycin) has had a well established benefit risk profile for more than twenty years and continues to be an effective treatment option for patients all over the globe suffering from many types of bacterial infections," told ABC News.
Pfizer noted that the majority of patients treated with Zithromax “are not affected by this label update.”